2018.1-29.Phytophotodermatitis


Get Citation

Alouani I, Fihmi N, Zizi N, Dikhaye S. Phytophotodermatitis following the use of Ammi Majus Linn (Bishop’s weed) for vitiligo. Our Dermatol Online. 2018;9(1):93-94.

 

 
Download citation file:
 

Phytophotodermatitis following the use of Ammi Majus Linn (Bishop’s weed) for vitiligo

Imane Alouani1, Nadia Fihmi1, Nada Zizi1,2, Siham Dikhaye1,2

1Department of Dermatology, Mohammed 6 University Hospital of Oujda – Medical School of Oujda, Mohammed First University of Oujda, Morocco2Laboratory of Epidemiology, Clinical Research and Public Health, Medical School of Oujda, Mohammed First University of Oujda, Morocco

Corresponding author: Dr. Imane Alouani, E-mail: alouani01@gmail.com

Submission: 24.06.2017; Acceptance: 31.08.2017

DOI: 10.7241/ourd.20181.29


Sir,

Phytophotodermatitis (PPD) is a well-known entity that is causes by sequential exposure to certain species of plants and then to sunlight. In our social context where many patients resort to use herbal medicine, we report a case of a phytophotodermatitis following the use of Ammi majus L. as a treatment of vitiligo.

A 46 years old patient was presenting vitiligo since the age of 15. After having a “prescription” from a radio show, she applied a mix of Ammi majus leaves, also known as Bishop’s weed, and Anacyclus pyrethrum on her vitiligo skin lesions and then exposed herself directly to the sunlight. One day later, she developed a burning sensation, pain, itch and erythema on her vitiligo patches, she subsequently developed multiple bullae (Fig. 1). A diagnosis of phytophotodermatosis was made, with a complete resolution of her symptoms after symptomatic treatment.

Figure 1: Image of the arm of the patient showing erythema and bullae on vitiligo patches.

 

Phyotophotodermatitis is a cutaneous phototoxic inflammatory eruption resulting from contact with light-sensitizing botanical substances and long-wave ultraviolet radiation [1]. Those substances usually contain furocoumarins. The intensity of the induced phototoxic reaction depends upon a number of factors. Many studies and case reports have described different plants with a different ability to cause a phototoxic reaction.

Amongst the family of the Apiaceae, the Ammi majus Linn, used by our patient, is well-known for its photo-toxic and photo-allergic properties [2]. Its content of coumarin is ranging from 50 to 900mg per 100g [3]. It was responsible of a dermal-epidermal cleavage, leading to apparition of vesicles and bullae. Two other cases of phytophotodermatitis by using Ammi majus L. were reported in literature [14]. Other authors described cases of urticaria, allergic rhinitis and ocular toxicity after the use of this plant [5].

On the other hand, and since the 13th century, the Egyptians have used a powder prepared from the fruit of this plant for the treatment of leukodermas. However, the powder of Ammi Majus Linn, just like that of Ammi Visnaga, provoked such undesirable manifestations as headache, nausea, vomiting, diarrhea, gastric burning and, when given in very strong doses, even nephritis and coma [6].

Nowadays, with the easy access to information, the anarchic recourse to herbal remedies can be dangerous for our patients. The use of phytotherapy should be cautious without scientific studies proving the efficiency and the safety of the plants use.

REFERENCES

1. Benhiba H, Hamada S, Ennouhi MA, HAssam B, Ihrai H. Phytodermatoses ou brûlures chimiques:attention aux plantes dangereuses. Ann Dermatol Venereol. 2011;138:131.

2. Ossenkoppele PM, Van der Suis WG. Phototoxicdermatitis following the use of Ammi majus fruit for Vitiligo. Ned Tijdschr Geneeskd. 1991;135:478-80.

3. Dollahite JW, Younger RL, Hoffman GO. Photosensitization in cattle and sheep caused by feeding Ammi majus. Am J Vet Res. 1978;39:193-7.

4. Kavli G, Volden G. Phytophotodermatitis. Photodermatol. 1984;1:65-75.

5. Kiistala R, Mäkinen-Kiljunen S, Heikkinen K, Rinne J, Haahtela T. Occupational allergic rhinitis and contact urticaria caused by bishop's weed (Ammi majus). Allergy. 1999;54:635-9.

6. Sidi E. Bourgeois-Gavardin J. The Treatment of Vitiligo with Ammi Majus Linn:A Preliminary Note. J of Invest Dermatol. 1952;5:391-5.

Notes

Source of Support: Nil

Conflict of Interest: None declared.


CONTENT

SERVICES

Other Resources

Our Dermatology Online

Home
Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Readers
About
Editors & Publishers 
Statistics
Copyright
Contact Us